Texas, 2011Wildfire in Texas, September 26 to 30, 2011
September 26 to 30, 2011 · NWS SJT · 4 events in 4 counties and zones
A cold front brought strong northeast winds and dry air to create ideal conditions for these wildifires to develop in late September.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought strong northeast winds and dry air to create ideal conditions for these wildifires to develop in late September.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 26, 5:33 PM CST, 2 hours earlier.
Area forecast discussion, Sep 26, 5:33 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
633 PM CDT MON SEP 26 2011
.UPDATE...
SHOWERS AND A FEW THUNDERSTORMS ARE CONTINUING TO DEVELOP ACROSS
MUCH OF WEST CENTRAL TEXAS SOUTH OF INTERSTATE 20. THIS ACTIVITY
WILL LIKELY DISSIPATE BY MIDNIGHT TONIGHT. WITH SURFACE DEWPOINTS
MAINLY IN THE 30 AND 40S ACROSS MOST OF THIS AREA...LOOK FOR
MAINLY TRACE AMOUNTS OF RAINFALL...AS MOST WILL LIKELY EVAPORATE
BEFORE IT REACHES THE GROUND. THE ONLY EXCEPTION WILL BE ACROSS
THE HEARTLAND WHERE SURFACE DEWPOINTS ARE AROUND 50. THE MAIN
DRIVING FORCE BEHIND THIS ACTIVITY APPEARS TO BE A WEAK
DISTURBANCE ALOFT...MINOR CONVERGENCE ALONG A WARM FRONT IN THIS
AREA...AND AFTERNOON HEATING. THUS...I DO NOT ANTICIPATE THIS
ACTIVITY WILL LINGER MORE THAN A FEW HOURS AFTER SUNSET.
HUBER
&&
.PREV DISCUSSION... /ISSUED 334 PM CDT MON SEP 26 2011/
SHORT TERM...
WEAK SHALLOW STATIONARY FRONT WAS MIXING OUT THIS AFTERNOON ALONG
THE I-20 CORRIDOR. WINDS WERE RETURNING TO THE SOUTH...EXCEPT
FOR WEST WINDS OF 5 TO 15 MPH FROM OZONA TO SONORA...DUE TO A WEAK
SURFACE LOW IN THE CONCHO VALLEY.
GFS AND NAM INDICATING WEAK SURFACE HIGH PRESSURE BUILDING BACK INTO
THE REGION TUESDAY. GOING WITH THE WARMER NAM GUIDANCE. AN OUTSIDE
CHANCE A THUNDERSTORM LATE TUESDAY AFTERNOON....DUE TO LOW LEVEL
MOISTURE CONVERGENCE ALONG WEAK COLD FRONT. LEFT OUT MENTION IN
ZONES DUE TO LOW POTENTIAL HOWEVER. IF WE DO HAVE A STRONG
THUNDERSTORM TUESDAY AFTERNOON...IT WOULD BE SOUTH OF THE I-20
CORRIDOR...WHERE GFS AND NAM SBCAPES OF 1500 TO 2000 J/KG EXIST.
04
LONG TERM...
THE QUASI STATIONARY FRONT CURRENTLY POSITIONED OVER THE CWA WILL
HAND AROUND THROUGH MID WEEK BEFORE WASHING OUT ON WEDNESDAY. TEMPS
ON THE WARM SIDE OF THE BOUNDARY WILL PUSH 100 DEGREES WITH TEMPS
ACROSS THE NORTH IN THE LOW/MID 90S. RELATIVELY DRY AIR WILL ALLOW
TEMPS TO COOL INTO THE LOWER 60S ON WEDNESDAY MORNING BUT WILL BE
MORE IN THE MID/UPPER 60S ON THURSDAY. DURING THIS TIME...ENHANCED
LOW LEVEL CONVERGENCE AND STRONG DIURNAL HEATING SHOULD PROVIDE
ENOUGH FORCING FOR A FEW SHOWERS AND THUNDERSTORMS LATE TUESDAY
THROUGH WEDNESDAY. THUS...I RETAINED LOW POPS DURING THESE PERIODS.
ON THURSDAY...A COLD FRONT IS EXPECTED TO MOVE ACROSS THE SOUTHERN
PLAINS AS A STRONG WAVE MOVING ACROSS THE NORTHERN CONUS FINALLY
KICKS THE STRONG VORTEX OUT OF THE GREAT LAKES. THE TIMING OF THIS
BOUNDARY IS STILL IN QUESTION AS THE NAM IS THE FASTEST OF THE
SOLUTIONS BRINGING THE FRONT INTO THE BIG COUNTRY BY MIDDAY. THE
GFS/ECMWF REALLY DO NOT BRING THE FRONT IN UNTIL AFTER 00Z. IF THE
LATTER SOLUTIONS PREVAIL...STRONG COMPRESSIONAL HEATING WILL RESULT
IN HOT TEMPERATURES ONCE AGAIN BUT THE FASTER NAM MAY OFFER SOME
SLIGHTLY COOLER RESULTS. I HAVE OPTED TO FOLLOW THE SLOWER GUIDANCE
AS DEEP PRE FRONTAL MIXING SHOULD SLOW ITS PROGRESS THROUGHOUT THE
DAYTIME HOURS. I ADDED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
THURSDAY NIGHT ALONG THE FRONT GIVEN A MODEST LOW LEVEL MOISTURE
RETURN AND ENHANCED CONVERGENCE. HOWEVER...THE MID/UPPER LEVEL
DYNAMICS ARE RATHER WEAK THIS FAR SOUTH.
COOLER TEMPS ARE EXPECTED FRIDAY THROUGH THE WEEKEND WITH HIGHS
GENERALLY IN THE 80S. NO PRECIPITATION IS ANTICIPATED DURING THIS
TIME AS A BROAD RIDGE BUILDS OVER THE CENTRAL CONUS. LEE
CYCLOGENESIS WILL BRING WINDS BACK AROUND FROM THE SOUTH OVER THE
WEEKEND HELPING PUSH TEMPS BACK INTO THE LOWER 90S EARLY NEXT WEEK.
JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
ABILENE 62 93 63 94 67 / 10 10 20 20 10
SAN ANGELO 65 99 65 97 67 / 20 10 20 20 10
JUNCTION 65 98 65 95 65 / 20 10 20 20 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
HUBER
Hazardous weather outlook, Sep 26, 1:27 PM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
227 PM CDT MON SEP 26 2011
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-271930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
227 PM CDT MON SEP 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE ALONG A WEAK COLD FRONT
TUESDAY NIGHT AND WEDNESDAY...MAINLY SOUTH OF THE INTERSTATE 20
CORRIDOR. THE MAIN THREATS WILL BE SMALL HAIL AND STRONG GUSTY
WINDS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Wildfire, Crockett
- When
- September 26, 7:33 PM CST
- Where
- Crockett forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The lightning induced Mitchell 3 Fire was located in the extreme part of southwest Crockett County. Several oil field structures were threatened and fire crews were working in rough terrain.
Wildfire, Coleman
- When
- September 30, 12:00 AM CST to 11:59 PM CST
- Where
- Coleman forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
The 1200 acre Coleman Burkett West Wildfire was located 7 miles north northwest of Burkett. The wildfire burned areas in the vicinity of Highway 206 in northeast Coleman County. Three homes were threatened and saved but two outbuildings were lost in the fire. The fire was fully extinguished.
Wildfire, Shackelford
- When
- September 30, 2:28 AM CST to 7:00 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
The 700 acre Crooked River Ranch Wildfire started in Haskell County and burned south into extreme northern Shackelford County. One structure was threatened and saved.
Wildfire, Haskell
- When
- September 30, 2:28 AM CST to 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The 700 acre Crooked River Ranch Wildfire started in Haskell County and burned south into extreme northern Shackelford County. One structure was threatened and saved.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Wisconsin, September 26, 20111 death · $7,000 · 1 event
- High Wind and Strong Wind in Washington, September 26, 2011$30,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Texas, September 26, 2011$25,000 · 1.75 in hail · 6 events
- Flooding in Pennsylvania, September 26 to 27, 2011$30,000 · 2 events
- Hail in Ohio, September 26, 2011$25,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in West Virginia, September 26, 2011$3,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Winds in Kentucky, September 26, 2011$9,000 · 52 kt wind · 4 events
- Damaging Winds and Heavy Rain in Florida, September 26, 201150 kt wind · 4 events
- Heavy Rain in Ohio, September 26, 20113 events
- Frost and Freeze in Oregon, September 26, 20112 events
- Flooding in North Carolina, September 26, 20112 events
- Damaging Winds in Georgia, September 26, 201150 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349569, 349534, 349542, 349543.